Illinois, 2006

Hail and Damaging Wind in Illinois, June 2, 2006

June 2, 2006 · NWS LOT · 3 events in 3 counties and zones

1 lightning, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 2, 1:59 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 2, 1:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
259 PM CDT FRI JUN 2 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

259 PM CDT

SHORT WAVE TROUGH DROPPING SOUTHEAST ACROSS WI THIS AFTN...WITH COLD
TEMPS ALOFT AND PREVIOUSLY SUNNY SKIES CONTRIBUTING TO STEEP LOW/MID
LEVEL LAPSE RATES. RUC CONTINUES TO INDICATE MLCAPE VALUES IN
500-1000 J/KG RANGE WHILE WEAK SFC TROUGH FROM EAST CENTRAL IL NORTH
INTO CENTRAL WI SUPPLYING LOW LEVEL CONVERGENCE FOR CONVECTIVE
INITIATION. RELATIVELY LOW FREEZING LEVELS AROUND 9.7 KFT ALREADY
RESULTING IN SOME 1/2 INCH HAIL IN CRYSTAL LAKE IL...THOUGH CELLS
HAVE SINCE WEAKENED. ISOLATED/SCATTERED PULSE STORMS LIKELY TO
CONTINUE INTO EVENING HOURS BEFORE LOSS OF DIURNAL INSTABILITY SHUTS
THINGS DOWN...WITH THE POTENTIAL FOR THE STRONGEST UPDRAFTS TO
PRODUCE SOME PEA TO MARBLE SIZE HAIL AND GUSTY OUTFLOW WINDS.

VORT SLIDES OFF TO THE SOUTHEAST OF THE FCST AREA OVERNIGHT
TONIGHT...THOUGH NEXT IN A SERIES OF ASSORTED SPEED/VORT MAXIMA DROPS
SOUTHWARD DOWN WESTERN SIDE OF DEEPENING UPPER TROUGH OVER EASTERN
U.S. WHILE NAM/GFS BOTH INDICATE A LITTLE LOW LEVEL WAA INTO WRN IL
LATE...AND EVEN A LITTLE LIGHT QPF IN THE 06-12 UTC TIME
FRAME...TSECTS OVER FCST AREA INDICATE SUBSIDENCE WITH LOW LEVEL
COOL ADVECTION. SO OTHER THAN EARLY EVENING DIURNAL RW/TRW...EXPECT
PARTLY CLOUDY/DRY CONDITIONS LATER TONIGHT. SFC PARCEL TRAJECTORIES
SUPPORT GUIDANCE MIN TEMPS GENERALLY IN MID 50S BY SAT MORNING.

YET ANOTHER VORT DROPS SOUTH ACROSS THE WESTERN LAKES
SATURDAY...WITH THE GFS MAINTAINING A SHARPER MID LEVEL TROUGH THAN
THE NAM. LOW LEVELS DOMINATED BY DRY/COOL ADVECTION HOWEVER...WITH
BOTH GFS/NAM SOUNDINGS INDICATING A BIT OF A CAPPING WARM BULGE IN
THE 700-600 HPA LAYER...SO DESPITE INCREASING VORTICITY ADVECTION
DURING AFTN APPEARS INSTABILITY AND LOW LEVEL FOCUS LACKING. AM
PLANNING TO CONTINUE DRY FCST AT THIS TIME. LOW LEVEL CAA EXPECTED
TO RESULT IN SLIGHTLY COOLER TEMPS NEXT COUPLE OF DAYS...GENERALLY
MID/UPPER 70S FOR HIGHS THOUGH COOLER WITH NNE FLOW ALONG/OFF LAKE
MICHIGAN. UPPER LOW THEN DRIFTS EAST A BIT ON SUNDAY...ALLOWING SFC
RIDGE TO SLIDE INTO AREA. SOME SHEARED VORTICITY CONTINUES TO ROTATE
THROUGH BACK SIDE OF DEPARTING CIRCULATION...THOUGH AGAIN COOLER LOW
LEVELS RESULT IN RELATIVELY STABLE THERMAL PROFILES.

SFC RIDGE THEN SHIFTS EAST ACROSS FCST AREA SUNDAY NIGHT...WITH
RETURN SELY FLOW DEVELOPING ON MONDAY. ANOTHER SHORT WAVE PUSHES
ACROSS UPPER MIDWEST...WITH MAIN THERMAL/MOISTURE ADVECTION AND
FORCING ORIENTED TO OUR NW INTO MN AND UPPER MS VLY. SHOULD BE DRY
DAY HERE WITH SOME MODERATION IN TEMPS TO AROUND 80 AS MID LEVEL
SHORT WAVE RIDGE OVERHEAD. STILL SOME LAKE COOLING HOWEVER
ESPECIALLY IL SHORE AS SFC GRADIENT MORE SE ON WEST SIDE OF
DEPARTING HIGH PRESSURE. SOME INDICATION THAT OVERNIGHT CONVECTION
TO OUR NORTHWEST MAY SLIDE INTO NRN IL/IND TOWARD TUES MORNING AS
LOW LEVEL JET VEERS INTO WRN LAKES. BASED ON THIS WILL MAINTAIN CHC
POPS TUES IN GOING FCST.

NO BIG CHANGES TO EXTENDED RANGE AT THIS TIME...AS CONSIDERABLE
SPREAD IN MODEL SOLUTIONS MID WEEK. ECMWF DEVELOPS CLOSED UPPER LOW
OVER WESTERN LAKES WHILE GFS KEEPS LOW WELL TO THE NORTHEAST.
HESITANT TO PULL/ADD POPS DAYS 5-7 AT THIS TIME UNTIL A LITTLE MORE
CONTINUITY DEVELOPS IN MODEL RUNS.

RATZER

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
1245 PM CDT...

AGAIN...LITTLE CHANGE FROM THE PREVIOUS SET OF TAFS. SCT CU AND AC
HAS DEVELOPED ACROSS THE REGION LATE THIS MORNING AND THE AC SHOULD
CONTINUE TO INCREASE IN COVERAGE.  ADEQUATE INSTABILITY AND FORCING
FROM A SHORT WAVE TROUGH DROPPING THROUGH THE REGION IS TRIGGERING
SOME ISOL SHRA AND MAY BECOME STG ENUF FOR A FEW TS.  DO NOT EXPECT
COVERAGE WIDE ENOUGH TO IMPACT THE TAF SITES...SO HAVE MAINTAINED
THE VCSH...AND HAVE ADDED CB TO THE LOW CLOUD GROUP TO INDICATE THE
STG VERTICAL GROWTH THAT SOME SHRA MAY EXHIBIT.  BASES AND LOW CLOUD
COVERAGE SHOULD REMAIN AT VFR LEVELS THROUGH THE AFTERNOON AND EARLY
EVENING.  APPROACHING SUNSET...THE SHRA POTENTIAL WL DIMINISH AND
SKIES SHUD GO SKC BEFORE MIDNIGHT AND REMAIN SO THROUGH LATE MORNING
TOMORROW.  WITH A NLY PRESSURE GRADIENT AND WEAK LOW LEVEL FLOW...A
LAKE BREEZE IS LIKELY...WITH WINDS TURNING NELY AT ORD/MDW/DPA AND
NLY AT GYY.  WINDS AT RFD SHUD REMAIN REFLECTIVE OF THE SYNOPTIC
FLOW PATTERN.  OVERNIGHT...EXPECTING SKC/CALM CONDITIONS TO DVLP
AFTER LOOSING THE DAYTIME HEATING AND LARGE SCALE SUBSIDENCE COVERS
THE REGION.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jun 2, 3:30 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT FRI JUN 2 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-030930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT FRI JUN 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. NONE
OF THESE STORMS IS EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED ABOUT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-030930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT FRI JUN 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. NONE
OF THESE STORMS IS EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Kane

When
June 2, 2:30 PM CST
Where
Kane County, Elgin
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Two men were struck by lightning on a golf course after taking cover under trees. One of the men died from his injuries two days later.

Thunderstorm Wind, Du Page

When
June 2, 2:36 PM CST
Where
Du Page County, Naperville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -88.150

A large oak tree fell on a house.

Hail, Livingston

When
June 2, 2:37 PM CST to 2:39 PM CST
Where
Livingston County, Graymont
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.883, -88.767

Nickel size hail was reported on Route 116.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Kane2006-06-0445MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512092, 5512094, 5512093.